I am new here so please forgive me if I am using the wrong format or something and please take into consideration that my brain has been on a steady decline since I began taking Lyrica 8 years ago as well.
I HAD NO IDEA LYRICA WAS SUCH A BIG DEAL UNTIL I BEGAN READING ONLINE FORUMS to find out how to get off of it and whether there were withdrawal symptoms involved. Holy smokes! What an eye opener and it sure does explain a lot of things. I had just assumed that it was high time that I admit that I needed to check into a sanitarium for the rest of my life.
After reading so many posts from others on higher doses, I feel that I was just under the radar on 150mgs per day and so I did not notice how Lyrica was affecting me the way others on higher dose were able to see this rather quickly (a month and not 8 years.) I had no idea how I had managed to become so chatty that people just tend to tune me out. I start some crazy long story and then have no idea why or what point I may have been trying to make. Also, I have lost the art of brevity when I write and have a very hard time making my point after once having been considered to be a very good writer.
I have been completely out of pain for over two years now which I attribute to years of a daily physical therapy routine, long since detoxed from morphine but remain on this 'mystery drug' called Lyrica that none of my medical providers really seem to understand how to get off of. They quickly look up what Pfizer is willing to admit and tell me it's no big deal and I could be off of it in two weeks. Now that I am detoxing as slowly as possible I am able to see that this is not the case at all.
I was first prescribed Lyrica in 2005 for sciatic pain in my leg and foot stemming from a herniated disc at L-4, L-5 that was crushing the sciatic nerve. Lyrica had just been approved at the time by the FDA but not for the purpose that I was prescribed the drug, I have since discovered. Pfizer was sued for this and then it was later approved for sciatic pain in 2007. My point is that Pfizer has not exactly been forthcoming about this medication.
I was 1½ years into the nightmare, could barely walk, muscles severely atrophied from lack of mobility and wheelchair bound. Lyrica was a brand new drug that my pain management doctor was 'seeing some very good results with' so he gave me some samples to try. He explained that I would be starting with the lowest approved FDA dose (150mgs per day), if I had any relief at all which there was a good chance would not happen, I should not expect to notice it for at least a week and that he would be increasing the dose if it were helping.
I took my first 50mgs of Lyrica ever right there in his office. An hour later I experienced something so odd I will never forget it. It was like watching an animated movie of a leg that was burning red suddenly turn green (for go) in a matter of about a minute! Zing.... My leg was TOTALLY FINE after 1½ years of nonstop aching, numbness, burning foot and BLINDING PAIN. There was no need to increase my dose (50mgs 3x/day =150mgs total) and my doctor was just stunned (as was I) by the nearly instantaneous relief that Lyrica brought. I was by no means out of pain though because my lower back was still a wreck but I had a new leg which was a HUGE stride (pun intended.)
As mentioned above, I am out of pain and eliminating the medications that I took for chronic pain over a period of 8 years. My doctor recently gave me 25mg capsules (the smallest amount that they are manufactured in) so that I could begin tapering off. I am four days into Lyrica withdrawal, no stranger to opiate withdrawal and see some pretty similar detox effects with Lyrica. I thought I had the flu. I am only eliminating one sixth (25mgs) of my dose right now. I am sneezing A LOT especially as the time for my next dose is nearing. I am so cold that I crank the heat, cling to my heating pad and jump in the shower or bath to take the chill off when it becomes too mind-numbing. I wake up covered in sweat but freeze as soon as I get out from underneath the covers.
I have a friend who is a neurologist and he even says that withdrawal should not be an issue at all. I seriously wonder where doctors are getting their information with regard to Lyrica. Anyhoo, he told me to reduce my dose by 25mgs every two weeks. He is not convinced that I will not have sciatic pain as I taper off and says that just because my back finally stopped hurting, I could very easily still have sciatic pain when I get off of Lyrica. Obviously, I hope that this does not happen but I think I would prefer to have my mind back and would just put up with sciatic pain at this point.
I was horrified when I began reading what others have experienced with Lyrica. Had I been on a higher dose, it probably would have been really obvious and I rarely see posts by anyone else who is only taking 150mgs. I am wondering if the 150mg.ers are losing their minds too and just do not realize that Lyrica could be causing this. I am not a litigious person but I absolutely felt like suing Pfizer after relating so well to the horror stories that others have experienced and learning that Pfizer was sued in 2007 for encouraging doctors to prescribe it for things that it was not yet approved for. I have since decided that I will just get off of Lyrica and always have a lot of empathy for those who are not so fortunate to have this option.
Within a month of beginning Lyrica, it became apparent that I had to stop wearing contact lenses which I wore since high school because my eyes were so dry that the lenses were sticking to my eyes. I sustained some injuries to my eyes for which I went to the ER and fortunately they were not permanent. I have just had to stop wearing lenses entirely for all of these years. I also rear ended five stopped cars without even touching my brakes in a chain reaction impact that pushed each car into the next because I could only see a green light but not the stopped vehicles in front of me! I am not looking forward to what sounds like will probably be months of Lyrica withdrawal torture from what I have read. I will be happy to be able to see correctly again though.
Finally, I had to realize years ago that I had no business drinking since I blackout every single time and wake up with my life significantly altered in the morning so I stopped. Years later when my back and leg went kaput, I had not yet had an MRI, been properly diagnosed or been prescribed anything other than Naproxen and I started drinking because I was so desperate and out of my mind with pain. It just made me a blackout drunk who had crawled into a bar and would scream at the top of my lungs about how much pain I was in. lol Once I was on Lyrica, I tried to continue with my self remedy (booze). I have NEVER been so sick in my entire life which is really saying something coming from someone who has taken an opiate antagonist (naltrexone) by mistake while on opiates! I was hurling after two beers so hard that my feet were coming off of the ground. I was so sick when I woke up that I seriously considered going to the ER or a psych ward so I do agree with Pfizer that one should never drink while on Lyrica
Alrighty then. I think I have covered everything in a million words or less. I think that Lyrica is good and bad. This was the initial idea that I intended to express herein. I will return with news of what Lyrica withdrawal was like once I am entirely rid of Lyrica. So far it feels like a pretty gnarly flu and I am freezing in the middle of the desert. Hopefully I will be able to explain with just a paragraph or two then. Thank you for your patience.
Originally Posted by pozzdy
I so appreciated you all detailing your with drawl symptoms from lyrica. I was at my wits end yesterday as I "thought" i fell sick with the flu last thurs. But i had been thinking about getting off lyrica as i feel it had been effective for pain it was causing me to bloat up gain a ton of weight and mostly which can cause long term damage is acid reflux. So truly I don't remember if i had dosed down last wed or forgot to take any lyrica at all. I am now thinking that is what happened and i woke feeling like a truck ran me over. Cold and hot sweats emence pain everywhere. Then as days followed i thought since i had the flu i wasn't going to have my acid reflux act up so I did not take the lyrica but more vicodin. I barely ate since last wed. Yesterday i found this thread and went holy smokers these are all the exact symptoms i have been going thru. To the letter! i have never been depressive, or thought of suicidal tendencies never but i have to say I was praying for God to come back and take us all home. Then i read some of you have been going thru the horrible withdrawl for over 4 weeks i really lost it as I am a commissioned worker i can't go that long without working. So i broke down yesterday and took one. Sure enough all the crappy symptoms went away. I could feel the lyrica go thru me almost like a blood transfusion. It was awful. But I came around and started feeling well enough i got a little work down yestereday. So today i am going to my doctor and having him dose me down. I am wondering have any of you thought about a lawsuit with lyrica? I am so upset about this drug. I am going to beg my doctor not to give it to one other person. It is a satanic drug it's horrible. Your right when one of you said it takes you to a dark place. I have been on it for about 3 years. I had to get special auth too but i am a script saver meaning i tell my doctor i need more and then save meds in case of loosing insurance or instances like what you all experienced. Anyway thank you for telling your story it sure helped me.